Applied Mathematics & Optimization

, Volume 68, Issue 1, pp 43–73 | Cite as

A Model-Free No-arbitrage Price Bound for Variance Options

  • J. Frédéric BonnansEmail author
  • Xiaolu Tan


We suggest a numerical approximation for an optimization problem, motivated by its applications in finance to find the model-free no-arbitrage bound of variance options given the marginal distributions of the underlying asset. A first approximation restricts the computation to a bounded domain. Then we propose a gradient projection algorithm together with the finite difference scheme to solve the optimization problem. We prove the general convergence, and derive some convergence rate estimates. Finally, we give some numerical examples to test the efficiency of the algorithm.


Variance option Model-free price bound Gradient projection algorithm 



The authors thank Nicole El Karoui, Nizar Touzi and Pierre Henry-Labordère for fruitful discussions, and an anonymous referee for his/her useful comments.


  1. 1.
    Barles, G., Daher, C., Romano, M.: Convergence of numerical schemes for parabolic equations arising in finance theory. Math. Models Methods Appl. Sci. 5(1), 125–143 (1995) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Barles, G., Jakobsen, E.R.: Error bounds for monotone approximation schemes for parabolic Hamilton-Jacobi-Bellman equations. Math. Comput. 76(260), 1861–1893 (2007) (electronic) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Barles, G., Souganidis, P.E.: Convergence of approximation schemes for fully nonlinear second order equations. Asymptot. Anal. 4(3), 271–283 (1991) MathSciNetzbMATHGoogle Scholar
  4. 4.
    Ben-Tal, A., Nemirovski, A.: Lectures on Modern Convex Optimization. SIAM, Philadelphia (2001) zbMATHGoogle Scholar
  5. 5.
    Bertsekas, D.P.: Nonlinear Programming. Athena Scientific, Cambridge (1999) zbMATHGoogle Scholar
  6. 6.
    Bouchard, B., Touzi, N.: Weak dynamic programming principle for viscosity solutions. SIAM J. Control Optim. 49(3), 948–962 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Carlier, G., Galichon, A.: Exponential convergence for a convexifying equation and a non-autonomous gradient flow for global minimization. ESAIM Control Optim. Calc. Var. 18(3), 611–620 (2011) MathSciNetCrossRefGoogle Scholar
  8. 8.
    Carr, P., Lee, R.: Hedging variance options on continuous semimartingales. Finance Stoch. 14(2), 179–207 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Cox, A.M.G., Wang, J.: Root’s barrier: construction, optimality and applications to variance options. Ann. Appl. Probab. 23(3), 859–894 (2013) zbMATHCrossRefGoogle Scholar
  10. 10.
    Dupire, B.: Volatility Derivatives Modeling. Bloomberg, New York (2005) Google Scholar
  11. 11.
    Edelsbrunner, H.: Algorithms in combinatorial geometry. EATCS Monographs on Theoretical Computer Science, vol. 10. Springer, Berlin (1987) zbMATHCrossRefGoogle Scholar
  12. 12.
    Galichon, A., Henry-Labordère, P., Touzi, N.: A stochastic control approach to no-arbitrage bounds given marginals, with an application to Lookback options. Ann. Appl. Probab. (2013, to appear) Google Scholar
  13. 13.
    Hobson, D.: Robust hedging of the lookback option. Finance Stoch. 2, 329–347 (1998) zbMATHCrossRefGoogle Scholar
  14. 14.
    Hobson, D.: The Skorokhod Embedding Problem and Model-Independent Bounds for Option Prices. Paris-Princeton Lectures on Mathematical Finance (2010) Google Scholar
  15. 15.
    Karatzas, I., Shreve, S.E.: Brownian motion and stochastic calculus, 2nd edn. Graduate Texts in Mathematics, vol. 113. Springer, New York (1991) zbMATHGoogle Scholar
  16. 16.
    Krylov, N.: The rate of convergence of finite-difference approximations for Bellman equations with Lipschitz coefficients. Appl. Math. Optim. 52(3), 365–399 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Kushner, H.J., Dupuis, P.: Numerical methods for stochastic control problems in continuous time In Stochastic Modelling and Applied Probability 2nd edn. Applications of Mathematics, vol. 24. Springer, New York (2001) Google Scholar
  18. 18.
    Root, D.H.: The existence of certain stopping times on Brownian motion. Ann. Math. Stat. 40, 715–718 (1969) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Rost, H.: Skorokhod stopping times of minimal variance. In: Séminaire de Probabilités, X (Première partie, Univ. Strasbourg, Strasbourg, Année Universitaire). Lecture Notes in Math., vol. 511, pp. 194–208. Springer, Berlin (1976) CrossRefGoogle Scholar
  20. 20.
    Soner, M., Touzi, N., Zhang, J.: Wellposedness of second order backward SDEs. Probab. Theory Relat. Fields 153, 149–190 (2012) MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Strassen, V.: The existence of probability measures with given marginals. Ann. Math. Stat. 36, 423–439 (1965) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Szpirglas, J., Mazziotto, G.: Théorème de séparation dans le problème d’arrêt optimal. In: Séminaires de Probabilités, XIII. Lecture Notes in Mathematics, vol. 721, pp. 378–384 (1979) CrossRefGoogle Scholar
  23. 23.
    Tan, X., Touzi, N.: Optimal transportation under controlled stochastic dynamics. Ann. Probab. (to appear) Google Scholar
  24. 24.
    Touzi, N.: Optimal Stochastic Control, Stochastic Target Problem, and Backward SDEs. Lecture Notes at Fields Institute (2010) Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.INRIA-SaclayEcole PolytechniqueParisFrance
  2. 2.CMAPEcole PolytechniqueParisFrance

Personalised recommendations